Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 130, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 10, 2004, 6:21 PM MDT for Custer County, Colorado. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2004, 6:21 PM MDT (00:21 UTC)
- Expired
- Jul 10, 2004, 7:15 PM MDT
- In force
- 54 min
- Issued by
- NWS Pueblo, CO
- Area
- Counties, with a storm outline in the text
County Custer County, CO
The radar
The Pueblo radar (KPUX), 112 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.4 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 104 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 2853 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPUB 110021 SVRPUB COC027-110115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 619 PM MDT SAT JUL 10 2004 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CUSTER COUNTY IN SOUTHEAST COLORADO * UNTIL 715 PM MDT * AT 615 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AND WEATHER SPOTTERS CONFIRMED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED OVER WESTCLIFF...AND WAS MOVING EAST AT 5 MPH. * SOME LOCATIONS AFFECTED WILL BE... WESTCLIFF THROUGH 625 PM MDT ROSITA BY 700 PM MDT AT 619 PM A NATIONAL WEATHER SERVICE SPOTTER SAW PENNY SIZED HAIL IN WESTCLIFFE. IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST PROTECTION. ALSO EXPECT BRIEF HEAVY RAINFALL WITH THIS STORM. LAT...LON 3821 10552 3803 10555 3802 10526 3822 10515 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:30 PM MDT, 3 hours 51 minutes earlier.
Area forecast discussion, Jul 10, 2:30 PM MDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 230 PM MDT SAT JUL 10 2004 .SHORT TERM... (TONIGHT AND SUNDAY) WILL KEEP THIS RATHER BRIEF AS HAVE BEEN MONITORING SOME STRONGER STORMS IN CWFA. WEATHER ISSUE WILL BE POPS AND TEMPERATURES ONCE AGAIN. CURRENTLY...CWFA NOTING GENERALLY PARTLY CLOUDY SKIES ALONG WITH CELLS DEVELOPING MAINLY ALONG THE EASTERN SLOPES OF THE SOUTHERN MOUNTAINS. LATEST GOES SOUNDING VALUES ARE QUITE A BIT LESS THAN VALUES NOTED AT THIS TIME YESTERDAY WITH CAPES RANGING FROM NEAR 0 PORTIONS OF WESTERN CWFA TO AROUND 3000 J/KG SOUTH-CENTRAL SECTIONS...WHICH IS A FEW THOUSAND J/KG LESS THAN WE HAD YESTERDAY. LIS VARY FROM -3C TO -8C WITH CIN RUNNING FROM 0 TO 20. MODELS CONTINUE WITH THE IDEA OF AN AREA OF UPPER LEVEL HIGH PRESSURE EXTENDING FROM NORTHERN OLD MEXICO INTO COLORADO WITH ENOUGH ATMOSPHERIC MOISTURE COMBINED WITH THE DAILY HEATING CYCLE TO CONTINUE TO PRODUCE ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORM DURING THE SHORT TERM. FOR THIS EVENING IT APPEARS THAT THE MAIN THREAT FROM THE STRONGEST THUNDERSTORMS WILL BE VERY HEAVY RAIN...SOME HAIL AND OF COURSE LIGHTNING. THANKS SURROUNDING OFFICES FOR COORDINATION. .LONG TERM... (MONDAY THROUGH SATURDAY) ...SOMEWHAT OF A POTENTIAL ACTIVE WEATHER PATTERN POSSIBLE BY MID TO LATE NEXT WEEK... MON THRU WED...SHORT RANGE MODELS SYNOPTIC PATTERN CONTINUES TO SUPPORT THE IDEA OF A LARGE MID-UPPER LEVEL HIGH PARKING OVER CO. THE SENSIBLE (SFC) FEATURES ARE A LITTLE MORE CHALLENGING...THOUGH. FOR MON AND TUE...THE ETA IS THE DRIEST/WARMEST...WHILE THE GFS IS A LITTLE COOLER AND MORE MOIST(ESPECIALLY WHEN BLOWING UP CONVECTIVE PRECIPITATION BOMBS). A RELATIVELY DRIER HIGH LEVEL AIR MASS OVER SWRN US...PER CURRENT WATER VAPOR SATELLITE IMAGERY...SHOULD MOVE INTO CO FOR SUN THROUGH AT LEAST MUCH OF TUE...HOWEVER...SOME MOISTURE AROUND H5 WILL BE TRAPPED IN THE UPPER LEVEL ANTICYCLONE. THIS COMBINED WITH DAYTIME HEATING AND A DESTABLIZING ATMOSPHERE SHOULD SUPPORT A ISO-SCT SHRA/TSRA POTENTIAL MON AFTN/EVE AND AGAIN TUE AFTN/EVE. TEMPS WILL BE SLIGHTLY ABOVE AVE JUL READINGS WITH NEAR 100F BELOW 6K FT MSL ON MON AND TUE. BY WED...UPPER HIGH START SHIFT A LITTLE WWD IN RESPONSE TO A DEEPENING LOW PRESSURE SYSTEM OVER THE GREAT LAKES REGION...MUCH LIKE THE ECMWF HAS BEEN PROMOTING OVER THE LAST COUPLE OF DAYS. ALSO...A NUMBER OF TROPICAL ORIGIN SHORTWAVE TROUGHS SHOULD BE ROTATING THROUGH THE CNTRL ROCKIES AROUND THE LARGE UPPER LEVEL HIGH. AGAIN...THE GFS REALLY BLOWS THESE FEATURES UP WHEN THE CONVECTION TURNS ON IN THE MODEL. WED MIGHT BE SLIGHTLY COOLER(5-10 DEGS) GIVEN THE POTENTIAL CONVECTIVE PRECIPITATION/SKY COVER. THERE WILL BE THE POTENTIAL FOR MODERATE TO HEAVY RAIN MON THROUGH WED...AS STORM TYPE WILL BE PULSE AND HAVE VERY LITTLE STEERING CURRENTS(<10KTS) AS TSTMS WILL BE TRAPPED IN THE UPPER LEVEL HIGH. THU THRU SAT...A WWD SHIFT OF THE UPPER LEVEL RIDGE WOULD CONTINUE TO SUPPORT SLIGHTLY COOLER TEMPS(5-10 DEGS IN SERN CO) COMPARED TO EARLIER IN THE WEEK. ALSO...BEING ON THE EWD SIDE OF THE RIDGE WOULD CONTINUE TO PROMOTE SHALLOW COLD FRONT SURGES IN RESPONSE TO MESOSCALE CONVECTIVE SYSTEMS ACROSS THE PLAINS AND ERN CO. METZE && .PUB WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jul 10, 7:00 AM MDT, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 700 AM MDT SAT JUL 10 2004 COZ058>089-093>099-111300- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7500 FT-CROWLEY COUNTY- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY- LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT- PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SOUTHERN SAN LUIS VALLEY- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SPRINGFIELD VICINITY/BACA COUNTY- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- WESTERN KIOWA COUNTY- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- 700 AM MDT SAT JUL 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE ONCE AGAIN LIKELY TO OCCUR OVER THE MOUNTAINS AND PLAINS THIS AFTERNOON AND EVENING. WITH TEMPERATURES INCREASING ALOFT TODAY AND SOME DRYING OF THE ATMOSPHERE...THE STORMS ARE NOT ANTICIPATED TO BECOME SEVERE. HOWEVER...LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH ANY STORMS WHICH DEVELOP. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH NEXT THURSDAY. ISOLATED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY ACROSS PORTIONS OF SOUTHEAST AND SOUTH CENTRAL COLORADO. THESE THUNDERSTORMS ARE EXPECTED TO BE PRIMARILY DRY...SO THE MAIN THREAT WILL BE CLOUD TO GROUND LIGHTNING AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HODANISH/MOORE
In the hours before
Local storm report, Jul 10, 1:44 PM MDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
144 PM MDT SAT JUL 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0120 PM HAIL 7 S TRINIDAD 37.07N 104.51W
07/10/2004 0.75 INCH LAS ANIMAS CO TRAINED SPOTTER
ON I25 BETWEEN EXITS 6 AND 8
&&
RSGThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 1:58 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 62 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.